Alabama, 2009

Flash Flood in Alabama, May 16, 2009

May 16, 2009 · NWS BMX · 1 event in 1 county or zone

Slow moving thunderstorms produced flash flooding in Randolph County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Slow moving thunderstorms produced flash flooding in Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 9:30 AM CST, 0 minutes earlier.

Area forecast discussion, May 16, 9:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT SAT MAY 16 2009

.UPDATE...FOR TODAY AND ADDITION OF FLASH FLOOD WATCH.

&&

.DISCUSSION...

TWO MAIN AREAS OF RAIN AND THUNDERSTORMS ACROSS THE AREA THIS
MORNING. THESE SHOWERS AND THUNDERSTORMS ARE MOVING EXTREMELY SLOW
AND BACK BUILDING AS WELL...SO WENT AHEAD AND ISSUED A FLASH FLOOD
WATCH FOR THE THE NORTHERN TWO-THIRDS OF CENTRAL ALABAMA THROUGH
SUNDAY 7 AM. THIS ACTIVITY IS WELL AHEAD OF THE COLD FRONT THAT WILL
BEGIN TO WORK INTO CENTRAL ALABAMA OVERNIGHT. RAIN CHANCES WERE
ALREADY CATEGORICAL BUT WENT AHEAD AND INCREASED THEM UPWARDS IN
AREAS WITH THE RAIN ALREADY FALLING AND EXPECTED. ALSO ADJUSTED
TEMPERATURES DOWN FOR THE AFTERNOON ACROSS THE AREAS THAT HAVE
ALREADY SEEN THE RAIN. UPDATES HAVE BEEN SENT.

&&

.AVIATION...12Z TAF DISCUSSION.

LOW CLOUDS ARE QUICKLY DEVELOPING ACROSS THE AREA THIS MORNING. MOST
SITES SHOULD SEE CEILINGS BETWEEN 700 AND 1500 FEET AT LEAST THROUGH
15Z. CEILINGS WILL SLOWLY LIFT SHORTLY AFTER. SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON AND EVENING. THEY
CAN OCCUR AT ANY GIVEN TIME SO IT IS REALLY HARD TO PIN DOWN AN
ACTUAL TIMING. AS A RESULT...WILL KEEP VCTS INSTEAD OF PREVAILING IN
THE FORECAST. LOW CLOUDS WILL ONCE AGAIN BE A PROBLEM LATER
TONIGHT...MAINLY AFTER 06Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...
WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...
PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...
TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA...
TALLAPOOSA...CHAMBERS...LEE.

&&

16
Hazardous weather outlook, May 16, 4:54 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 AM CDT SAT MAY 16 2009

ALZ011>015-017>050-171054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
554 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
BETWEEN NOON AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY
ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER
CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
May 16, 9:30 AM CST to 12:00 PM CST
Where
Randolph County, 1.79 mi E of Roanoke to 0.76 mi WNW of Rock Mills
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.145, -85.320

Several roads in and near the city of Roanoke were closed due to flash flooding. These roads included Chestnut Road, Louina Road, and CR-45 near Rockstand Road. County Road 41, near the Corinth Community, had four feet of water rushing across it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176280.